Hail, Le Sueur
- When
- May 31, 1:50 PM CST
- Where
- Le Sueur County, 0.69 mi S of Le Center
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.390, -93.730
A cold front marched through the extent of Southern Minnesota producing|numerous instances of severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A cold front marched through the extent of Southern Minnesota producing|numerous instances of severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 31, 11:40 AM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1240 PM CDT SAT MAY 31 2008 .AVIATION.../18Z TAF ISSUANCE/ MOIST/INSTABILITY AXIS LOCATED BETWEEN KAXN/KSTC DOWN TO NEAR KMKT THIS MORNING. CUMULUS DEVELOPING WITHIN THIS AXIS NOW...SHOULD GENERATE SOME SCT/BKN CONVECTION THIS AFTERNOON/EVENING. LOOKING AT WATER VAPOR IMAGERY...SOME DRYING ACROSS CENTRAL...MAY BE SHEARING VORT AXIS. MAIN SYSTEM APPEARS TO BE ACROSS NORTHWEST MN...AND WILL LIKELY FIRE MAIN SHOT CONVECTION OVER CENTRAL.EASTERN AREAS PER 12Z NAM. WILL HAVE TO SEE. PREVIOUS TREND OF FCST LOOKED GOOD...WITH MAIN THREAT OF CONVECTION EAST OF INSTABILITY AXIS...ENDING 00-02Z TIME FRAME. DCAPE SHOULD BE HIGHER THAN YESTERDAY WITH LARGE HAIL A GOOD POSSIBILITY. SHOULD CLEAR THIS EVENING...WITH LIGHTER WINDS LATER TONIGHT. MENTIONED SOME MAINLY MVFR FOG AS WELL...09-13Z SUNDAY. && .DISCUSSION.../ISSUED AT 242 AM CDT SAT MAY 31 2008/ FORECAST CHALLENGES INCLUDE THUNDERSTORM CHANCES THIS AFTERNOON/EVENING AND AGAIN FOR MUCH OF NEXT WEEK. VORT MAX RESPONSIBLE FOR YESTERDAYS ROUND OF THUNDERSTORMS SEEN IN WATER VAPOR OVER CENTRAL WISCONSIN...MOVING AWAY FROM THE REGION. OUR NEXT VORT OF INTEREST ALSO VISIBLE JUST WEST OF LAKE WINNIPEG. WITH DEW POINTS REMAINING FAIRLY HIGH /IN THE 50S/ AND VERY COLD TEMPERATURES ALOFT...1000 TO 1500 J/KG CAPE PROGGED OVER THE EASTERN PART OF THE FORECAST AREA THIS AFTERNOON...AND WITH THE AFOREMENTIONED VORT DROPPING SOUTHEASTWARD...ANOTHER ROUND OF SCATTERED SHOWERS/THUNDERSTORMS WILL BE SEEN LATER TODAY. DESPITE THE RELATIVELY WEAK DEEP LAYER WIND SHEAR...THE INSTABILITY SHOULD SUPPORT A SEVERE HAIL THREAT...MOSTLY LIKELY IN THE PENNY TO QUARTER SIZE RANGE. WE FINALLY GET A DRY DAY FOR SUNDAY...WITH HIGH PRESSURE BUILDING IN...BUT IT WILL NOT LAST LONG. ZONAL FLOW ALOFT WILL ALLOW SEVERAL SHORT WAVES TO RIDE EASTWARD INTO MINNESOTA AND WISCONSIN FOR THE BEGINNING TO MIDDLE PART OF NEXT WEEK. THERE ARE SOME DIFFERENCES BETWEEN THE NAM AND GFS ON HOW QUICKLY THE PRECIPITATION CHANCES SHOULD START...WITH THE GFS SHOWING SOME WEAK ENERGY MOVING INTO SOUTHWEST MINNESOTA FOR SUNDAY NIGHT...AND THE NAM FAVORING A MORE MONDAY MORNING START IN THE WEST. WITH THE PREVIOUS FORECAST FAVORING A QUICKER SOLUTION...HAVE NOT CHANGED THAT...KEEPING SMALL POPS FOR SUNDAY NIGHT IN THE MINNESOTA RIVER VALLEY REGION. THE BIG IMPULSE OF ENERGY ON BOTH MODELS LOOKS TO MOVE IN FOR MONDAY. VERY IMPRESSIVE UPPER JET COUPLING IS SHOWN AS WELL. THIS SHOULD BE MAINLY A HEAVY RAIN SITUATION...WITH INSTABILITY BEING LESS THAN IMPRESSIVE. WITH K INDICES ABOVE 30 AND BEST LIFTED INDICES NEAR TO JUST A LITTLE BELOW ZERO...STILL THINK THERE WILL BE THUNDER...BUT SEVERE WEATHER POSSIBILITIES LOOK LOW. SEVERE WEATHER LOOKS TO OCCUR A LITTLE CLOSER TO THE AREA ON TUESDAY...WITH A DEVELOPING LOW APPROACHING THE AREA...DRAGGING HIGHER DEW POINTS AND MORE UNSTABLE AIR NEARER TO THE IOWA BORDER. AT THIS TIME...IT LOOKS LIKE THE SHOW WILL BE FARTHER SOUTH AND OUR FORECAST AREA...BUT IT IS SOMETHING TO WATCH. THE 00Z ECMWF/NAM/GFS SURFACE LOW TRACKS ARE NOT ALL THAT DIFFERENT...DEPICTING A NW OKLAHOMA TO OHIO VALLEY MOVEMENT BETWEEN 03/12Z AND 04/12Z. THIS SHOULD KEEP MUCH OF THE SEVERE WEATHER SOUTH OF THE AREA. IT IS LIKELY THAT THE AREA WILL SEE A BRIEF BREAK IN THE STORMY WEATHER...WITH WEAK RIDGING IMPINGING ON THE AREA...BUT IT IS DIFFICULT TO TIME EXACTLY WHEN THAT WILL OCCUR WITH THE FAST MOVING NATURE OF THESE WAVES. A DEEPER TROUGH WILL SWING INTO THE PLAINS STATES TOWARD THE MIDDLE TO LATTER PART OF THE WEEK...KEEPING US IN OUR WET PATTERN. && KAT/JVM/DWE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1156 AM CDT SAT MAY 31 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 011200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1156 AM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND EVENING ACROSS PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. HIGH ATMOSPHERIC INSTABILITY WILL FAVOR A SEVERE STORM THREAT...MAINLY ALONG AND EAST OF A LINE FROM ALEXANDRIA...TO NEW ULM...TO BLUE EARTH. THE PRIMARY THREATS WILL BE LARGE HAIL...TO THE SIZE OF QUARTERS...AND DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT AS WELL...MAINLY ACROSS EASTERN MINNESOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FOR MUCH OF THE UPCOMING WORK WEEK. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED...BUT CONTINUE TO MONITOR FUTURE FORECASTS AND STATEMENTS FOR THE LATEST INFORMATION ON THE EXPECTED STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 1 PM AND 9 PM TODAY.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
205 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL SPRINGFIELD 44.24N 94.98W
05/30/2008 M0.75 INCH BROWN MN TRAINED SPOTTER
0320 PM HAIL CYRUS 45.62N 95.74W
05/30/2008 M1.00 INCH POPE MN PUBLIC
0323 PM HAIL 2 W CYRUS 45.62N 95.78W
05/30/2008 M1.00 INCH STEVENS MN PUBLIC
0330 PM HAIL 2 E CLEVELAND 44.32N 93.79W
05/30/2008 M0.75 INCH LE SUEUR MN TRAINED SPOTTER
0330 PM TORNADO 3 NE CYRUS 45.65N 95.69W
05/30/2008 POPE MN TRAINED SPOTTER
BRIEF TOUCHDOWN IN AN OPEN FIELD.
0335 PM HAIL CYRUS 45.62N 95.74W
05/30/2008 M1.75 INCH POPE MN TRAINED SPOTTER
HAIL RANGING FROM NICKEL SIZE TO GOLF BALL SIZE IN CYRUS.
TIME APPROXIMATED.
0337 PM HAIL MONTGOMERY 44.44N 93.58W
05/30/2008 M0.75 INCH LE SUEUR MN PUBLIC
0338 PM TORNADO 3 NW MORRIS 45.62N 95.95W
05/30/2008 STEVENS MN LAW ENFORCEMENT
BRIEF TORNADO TOUCHDOWN ABOUT 3 MILES NORTHWEST OF
MORRIS.
0345 PM HAIL STARBUCK 45.61N 95.53W
05/30/2008 M1.00 INCH POPE MN LAW ENFORCEMENT
0353 PM FUNNEL CLOUD 6 WNW STARBUCK 45.65N 95.65W
05/30/2008 POPE MN LAW ENFORCEMENT
FUNNEL CLOUD ALMOST TOUCHED GROUND 2 MILES NORTH AND 6
MILES WEST OF STARBUCK.
0410 PM HAIL 4 S AMBOY 43.83N 94.16W
05/30/2008 M1.75 INCH FARIBAULT MN TRAINED SPOTTER
0420 PM HAIL 3 W HUTCHINSON 44.89N 94.44W
05/30/2008 M0.75 INCH MCLEOD MN LAW ENFORCEMENT
0420 PM HAIL 2 W NEW LONDON 45.30N 94.99W
05/30/2008 M0.75 INCH KANDIYOHI MN EMERGENCY MNGR
REPORTED AT COUNTY ROAD 40.
0420 PM HAIL 4 N EASTON 43.82N 93.90W
05/30/2008 M0.75 INCH FARIBAULT MN TRAINED SPOTTER
0430 PM HAIL HUTCHINSON 44.89N 94.37W
05/30/2008 M0.88 INCH MCLEOD MN TRAINED SPOTTER
0432 PM HAIL 5 NE SUNBURG 45.40N 95.17W
05/30/2008 M0.88 INCH KANDIYOHI MN LAW ENFORCEMENT
REPORT AT COUNTY ROAD 36 NEAR NORWAY LAKE.
0447 PM HAIL 2 S BELGRADE 45.42N 95.00W
05/30/2008 M0.75 INCH STEARNS MN AMATEUR RADIO
REPORT LOCATED AT STEARNS AND KANDIYOHI COUNTY LINE ALONG
HWY. 71 AND COUNTY ROAD 198.
0459 PM HAIL PAYNESVILLE 45.38N 94.72W
05/30/2008 M0.75 INCH STEARNS MN AMATEUR RADIO
0500 PM HAIL 1 E GLENCOE 44.77N 94.13W
05/30/2008 M1.00 INCH MCLEOD MN LAW ENFORCEMENT
REPORT LOCATED AT HWY. 212 AND FALCON.
0507 PM HAIL GLENCOE 44.77N 94.15W
05/30/2008 M1.00 INCH MCLEOD MN TRAINED SPOTTER
0512 PM HAIL 3 SSE PLATO 44.73N 94.02W
05/30/2008 M0.88 INCH MCLEOD MN FIRE DEPT/RESCUE
0515 PM HAIL 1 SE PLATO 44.76N 94.02W
05/30/2008 M1.00 INCH MCLEOD MN TRAINED SPOTTER
0522 PM HAIL NORWOOD/YOUNG AMERICA 44.78N 93.92W
05/30/2008 M0.75 INCH CARVER MN TRAINED SPOTTER
0542 PM HAIL DASSEL 45.08N 94.31W
05/30/2008 M0.75 INCH MEEKER MN TRAINED SPOTTER
0542 PM HAIL DASSEL 45.08N 94.31W
05/30/2008 M0.75 INCH MEEKER MN TRAINED SPOTTER
0555 PM HAIL 3 NW BELLE PLAINE 44.65N 93.81W
05/30/2008 M1.00 INCH SIBLEY MN TRAINED SPOTTER
0647 PM HAIL E SILVER LAKE 44.90N 94.19W
05/30/2008 M0.75 INCH MCLEOD MN TRAINED SPOTTER
0655 PM HAIL MAYER 44.88N 93.89W
05/30/2008 M0.75 INCH CARVER MN FIRE DEPT/RESCUE
0700 PM HAIL LESTER PRAIRIE 44.88N 94.04W
05/30/2008 M0.75 INCH MCLEOD MN TRAINED SPOTTER
&&
TDKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 210 PM CDT SAT MAY 31 2008 MNZ067-069-075>077-083-312000- BLUE EARTH-LE SUEUR-NICOLLET-RICE-SCOTT-SIBLEY- 210 PM CDT SAT MAY 31 2008 ...SIGNIFICANT WEATHER ALERT FOR BLUE EARTH...LE SUEUR...NICOLLET... RICE...SCOTT AND SIBLEY COUNTIES UNTIL 300 PM CDT... AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF HENDERSON. THIS STORM WAS MOVING SOUTHEAST AT 40 MPH. PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... ST THOMAS. ST HENRY. LE CENTER. MONTGOMERY. KILKENNY. WATERVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The Minneapolis radar (KMPX), 53 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
65 hail, 4 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Large tree downed across road.
Near Country road 1 and County road 5.
Hail occurred at County roads 4 and 25.
Hail occurred for approximately 5 minutes.
Hail lasted about 10 minutes.
Occurred at Highway 23 and County road 16.
Mostly dime to penny size hail. Damage to vinyl siding on homes just South of Buckman.
Visible funnel formed halfway down toward the ground. Blowing dust near the funnel appears to be unidirectional and did not show rotation. This could have been caused by a rear flank downdraft wind.
Hail occurred at intersection OF County roads 12 and 13.
Funnel oscillated up and down while being observed.
Occured at Brooklyn Blvd. and Zane.
Hail occurred over Western and Central portions of Maple Grove according to Maple Grove police.
Hail occurred at I-94 and Hemlock.
Hail fell at intersection of I-94 and County road 30.
At Interstaste 94 and Hemlock. Chaser also noticed possible significant rear flank downdraft.
Hail occurred at I-94 and Highway 101.
Hail occurred at 494 and Bass Lake road.
Hail occurred at County Road 169 AND 63RD.
Occurred at Interstate 94 and County road 30.
Hail occurred at 36th and Louisianna.
Hail occurred at Boone Ave. and 32nd.
Hail occurred at North Memorial Hospital.
Hail occurred at County Road 169 and Schmidt Lake Rd.
Hail occurred at I-494 and County Road 9.
Occurred at 36th and Highway 169.
Occurred at Minnetonka Blvd. and Louisiana.
Occurred one mile North of Highway 55 and Winnetka. Also occurred at at Highway 100 and Glenwood.
Occurred at Lake Street and Minnetonka.
Occurred near Excelsior and Hawthorne.
Occurred near Highway 100 and Interstate 394.
Occurred at Highway 95 and Rum River at Walbo.
Highway 100 and 50th. Significant damage to trees and vegetation.
Occurred at Highway 100 and Minnetonka.
Occurred near Loring Park on the edge of downtown.
Occurred at County road 5 and Whiskey.
Occurred near Highway 100 and Interstate 494.
Occurred at I-35W and 74th.
Occurred at 82nd Street and Oakland Ave.
Hail occurred at 35W and 74th.
Tree toppled at occurred at 35W and 74th.
Hail occurred at 82nd St. and Oakland Ave.
Roof partially torn off building near Cliff Road and 12th. Information provided by private sector meteorologists.
Occurred at intersection of County roads 15 and 26.
Occurred at Cliff road and Interstate 35E.
Hail occurred in Empire.
Occurred near Highways 61 and 97.
Hail of all sizes last until 18:50.
Five trees uprooted and one snapped near 96th Street and Norel Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101848, 102037, 101849, 101851, 101852, 101853, 101858, 101854, 101856, 101857, 101859, 101861, 101862, 101863, 101869, 101864, 101865, 101866, 101870, 101826, 101867, 101868, 101871, 101827, 101872, 101877, 101883, 101892, 101893, 101909, 101885, 101887, 101889, 107617, 101898, 101890, 101902, 101908, 101906, 101895, and more.